Back to Journals » International Medical Case Reports Journal » Volume 8

Look-alike, sound-alike medication errors: a novel case concerning a Slow-Na, Slow-K prescribing error

Authors Naunton M, Gardiner H, Kyle G

Received 3 December 2014

Accepted for publication 15 January 2015

Published 16 February 2015 Volume 2015:8 Pages 51—53

DOI https://doi.org/10.2147/IMCRJ.S78637

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3

Editor who approved publication: Professor Ronald Prineas


Mark Naunton, Hayley R Gardiner, Greg Kyle

Discipline of Pharmacy, University of Canberra, Bruce, Australian Capital Territory, Australia

Abstract: A 59-year-old man was mistakenly prescribed Slow-Na instead of Slow-K due to incorrect selection from a drop-down list in the prescribing software. This error was identified by a pharmacist during a home medicine review (HMR) before the patient began taking the supplement. The reported error emphasizes the need for vigilance due to the emergence of novel look-alike, sound-alike (LASA) drug pairings. This case highlights the important role of pharmacists in medication safety.

Keywords: LASA, error, sodium, potassium
 

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]